Am Fam Physician. 2005 Jul 15;72(2) Online.
to the editor: Physicians are using statins more often for the treatment of hyperlipidemia, and they should be aware of the potentially serious interaction between statins and azole antifungals. We report a case of rhabdomyolysis resulting from the addition of itraconazole (Sporanox) to a stable medication regimen that included simvastatin (Zocor).
The patient is a 67-year-old woman with dyslipidemia, diabetes mellitus, hypertension, and coronary artery disease. Her medications included simvastatin, enalapril (Vasotec), isosorbide dinitrate (Sorbitrate), atenolol (Tenormin), and insulin. Three weeks before presentation, she was prescribed itraconazole for onychomycosis. Two weeks after starting this medication, the patient presented to her primary physician with complaints of weakness in her arms and legs. Her symptoms were progressive, leading to the inability to walk without assistance. She was referred to the emergency department for further evaluation. Her examination was significant for upper and lower extremity proximal muscle weakness and the inability to rise from a sitting position. Laboratory tests revealed a total creatine kinase of 17,439 U per L and urine myoglobin of 130 mg per dL. Serum electrolytes and renal function were normal. Hepatic function revealed an aspartate transaminase of 805 U per L and alanine transaminase of 421 U per L. Hepatitis serologies were negative. Rheumatologic evaluation for myositis included antinuclear antibody screen, centromere antibody, rheumatoid factor, JO-1 autoantibody, SCL-70 autoantibody, all of which were negative.
The patient was admitted for rhabdomyolysis and was treated with intravenous hydration; urinary alkalinization was not performed. During the seven-day hospitalization, the patient regained her baseline motor strength. The creatine kinase peaked at 20,740 U per L and then normalized. The hepatic transaminases also normalized, and the patient’s renal function and urine remained normal. The patient was discharged and continues to follow with her primary physician.
The statins atorvastatin (Lipitor), cerivastatin (Baycol), lovastatin (Mevacor), and simvastatin are metabolized by the cytochrome P450 system, primarily CYP3A4.1 Pravastatin (Pravachol) is not appreciably metabolized2 and fluvastatin (Lescol) is primarily metabolized by CYP2C9.3 Rosuvastatin (Crestor) is excreted in the feces unchanged (90 percent), and the remainder undergoes metabolism by CYP2C9.4 The azole antifungals: fluconazole (Diflucan), itraconazole, ketoconazole (Nizoral), and miconazole (Monistat) are potent inhibitors of CYP3A4. Inhibition of CYP3A4 results in markedly increased plasma statin levels, which increase the risk for myopathy. Lovastatin and simvastatin have the greatest potential for this interaction.5
Because statins remain some of the most commonly prescribed pharmaceuticals,6 physicians are challenged to identify concomitant agents that inhibit their metabolism, namely CYP3A4 inhibitors. The reader is referred to Bottorff and Hansten1 for a concise review and a complete list of CYP3A4 and 2C9 substrates and inhibitors. For physicians facing this issue, it may be prudent to employ a drug holiday for the duration of antifungal therapy, choose a statin that does not have this interaction, or use another class of antifungal.
1. Bottorff M, Hansten P. Long-term safety of hepatic hydroxymethyl glutaryl coenzyme A reductase inhibitors: the role of metabolism-monograph for physicians. Arch Intern Med 2000;160:2273-80.
2. Neuvonen PJ, Kantola T, Kivisto KT. Simvastatin but not pravastatin is very susceptible to interaction with the CYP3A4 inhibitor itraconazole. Clin Pharmacol Ther 1998;63:332-41.
3. Transon C, Leemann T, Vogt N, Dayer P. In vivo inhibition profile of cytochrome P450TB (CYP2C9) by (+/-) fluvastatin. Clin Pharmacol Ther 1995;58:412-7.
4. Cooper KJ, Martin PD, Dane AL, Warwick MJ, Schneck DW, Cantarini MV. Effect of itraconazole on the pharmacokinetics of rosuvastatin. Clin Pharmacol Ther 2003;73:322-9.
5. Hansten PD. Possible risks to patients receiving statins combined with other medications. J Am Coll Cardiol 2003;41:519-20.
6. Mosby’s Drug consult. Top 200 drugs. Accessed online February 4, 2005, at: http://www.mosbysdrugconsult.com/DrugConsult/Top_200/.
Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: email@example.com, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.
Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.
Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.
Copyright © 2005 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions